Tennessee, 2003Tornadoes and Flash Flooding in Tennessee, May 5 to 6, 2003
May 5 to 6, 2003 · NWS MEG · 18 events in 12 counties and zones
7 hail, 5 tornado, 3 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 1:27 AM CST, 6 hours 38 minutes earlier.
Area forecast discussion, May 5, 1:27 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON MAY 5 2003
TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7
AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN
JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO
MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL
ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR
EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES
OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST
COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI
VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT
TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM
MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD
FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS
OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD
ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY
NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL
DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH
THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER
THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY
THIS WEEK WITH EPISODES OF SEVERE WEATHER.
.MEG...NONE.
Hazardous weather outlook, May 5, 2:31 AM CST, 5 hours 34 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE ENTIRE MID
SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT
TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE
MID SOUTH. SOME STORMS WILL LIKELY BE SEVERE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.
JCL
In the hours before
Local storm report, May 5, 4:52 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM NEEDHAM AR 0.75 INCH HAIL
05/04/03 CRAIGHEAD COUNTY ROAD 913 AND HWY
18. REPORTED BY CRAIGHEAD
COUNTY EMA.
0726 PM LEACHVILLE AR TORNADO
05/04/03 MISSISSIPPI SOUTH OF LEACHVILLE ON
THE CRAIGHEAD
-MISSISSIPPI COUNTY LINE
WITH DEBRIS MOVING TOWARD
MANILA. REPORTED BY THE
DISTRICT COORDINATOR OF
THE MISSOURI BOOTHEEL.
0729 PM BAY AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0730 PM JONESBORO AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0732 PM BROOKLAND AR 0.88 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI EXTENSIVE DAMAGE TO
HOUSES ON NORTH SIDE OF
TOWN. REPORTED BY
ARKANSAS STATE PATROL.
0750 PM MO TORNADO
05/04/03 DUNKLIN TORNADO ON THE GROUND AT
HWY TT 2 MILES NORTH OF
THE ARKANSAS STATE LINE.
REPORTED BY DUNKLIN
COUNTY EMA.
0752 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI ROOF DAMAGE. MOBILE HOME
OVERTURNED. REPORTED BY
ARKANSAS STATE WARNING
POINT.
0755 PM SENATH MO 0.75 INCH HAIL
05/04/03 DUNKLIN FUNNEL SEEN ON NORTH EDGE
OF BLYTHVILLE. REPORTED
BY THE DISTRICT
COORDINATOR OF THE
MISSOURI BOOTHEEL.
0803 PM KENNETT MO 1.75 INCH HAIL
05/04/03 DUNKLIN REPORTED BY SPOTTER.
0856 PM TIPTONVILLE TN WIND DAMAGE
05/04/03 LAKE SMALL TREE LIMBS DOWN.
REPORTED BY SPOTTER.
0920 PM TN TORNADO
05/04/03 DYER DAMAGE COUNTYWIDE.
SEVERAL TREES DOWN AND
MOBILE HOMES OVERTURNED.
REPORTED BY DYER COUNTY
SHERIFFS OFFICE.
0920 PM NEWBERN TN 0.88 INCH HAIL
05/04/03 DYER REPORTED BY SPOTTER.
0925 PM MARTIN TN 0.88 INCH HAIL
05/04/03 WEAKLEY REPORTED BY SPOTTER.
0925 PM NEWBERN TN TORNADO
05/04/03 DYER TREES AND POWERLINES
DOWN. ROOFS BLOWN OFF
HOMES. DAMAGE TO A
CEMETARY. 72 MPH WINDS.
REPORTED BY SPOTTER.
0930 PM FINLEY TN TORNADO
05/04/03 DYER DAMAGE TO HOMES THROUGOUT
THE COMMUMITY. REPORTED
BY THE PUBLIC.
0948 PM DRESDEN TN WIND DAMAGE
05/04/03 WEAKLEY TREES DOWN. CAR MOVED BY
THE WIND. LARGE TVI
TOWERS DOWN. POSSIBLE
FUNNEL CLOUD SIGHTED.
REPORTED BY SPOTTER.
1000 PM KEISER AR WIND DAMAGE
05/04/03 MISSISSIPPI HOMES DAMAGED. REPORTED
BY BLYTHEVILLE POLICE.
1040 PM COVINGTON TN 0.75 INCH HAIL
05/04/03 TIPTON REPORTED BY SPOTTER.
1040 PM COVINGTON TN 60 MPH WIND GUST
05/04/03 TIPTON REPORTED BY SPOTTER.
1040 PM YORKVILLE TN TORNADO
05/04/03 GIBSON SOUTH YORKVILLE AND HWY
105. REPORTED BY GIBSON
COUNTY EMA.
1050 PM TN 1.75 INCH HAIL
05/04/03 TIPTON REPORTED BY TIPTON COUNTY
EMA.
1050 PM TN WIND DAMAGE
05/04/03 TIPTON POWERLINES DOWN AND HIGH
WINDS COUNTYWIDE.
REPORTED BY TIPTON COUNTY
EMA.
1058 PM COVINGTON TN TORNADO
05/04/03 TIPTON CONFIRMED TORNADO ON THE
GROUND AT PRYOR ROAD.
REPORTED BY SPOTTER.
1100 PM GARLAND TN 0.75 INCH HAIL
05/04/03 TIPTON REPORTED BY SPOTTER.
1100 PM DYERSBURG TN TORNADO
05/04/03 DYER *** 1 DEAD ***
ALSO SEVERAL INJURIES AND
DAMAGE. REPORTED BY
DYERSBURG POLICE.
1110 PM PARIS TN TORNADO
05/04/03 HENRY CONFIRMED TORNADO AT
PARIS LANDING. REPORTED
BY SPOTTER.
1112 PM DRESDEN TN 0.75 INCH HAIL
05/04/03 WEAKLEY REPORTED BY DRESDEN
POLICE.
1115 PM LATHAM TN WIND DAMAGE
05/04/03 WEAKLEY TREES DOWN. REPORTED BY
SPOTTER.
1120 PM GLEASON TN WIND DAMAGE
05/04/03 WEAKLEY TREES AND POWERLINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.
1123 PM JACKSON TN TORNADO
05/04/03 MADISON CONFIRMED TORNADO AT
PARKWAY AND HOLLYWOOD IN
THE CITY. REPORTED BY THE
FIRE DEPARTMENT.
1125 PM BROWNSVILLE TN 0.75 INCH HAIL
05/04/03 HAYWOOD WEST SIDE OF CITY.
REPORTED BY SPOTTER.
1130 PM PALMERSVILLE TN 0.75 INCH HAIL
05/04/03 WEAKLEY REPORTED BY HAM RADIO
OPERATOR.
1130 PM PALMERSVILLE TN WIND DAMAGE
05/04/03 WEAKLEY TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.
1130 PM PARIS TN WIND DAMAGE
05/04/03 HENRY ROOFS BLOWN OFF HOMES AND
BUSINESSES. REPORTED BY
HENRY COUNTY EMA.
1137 PM JACKSON TN TORNADO
05/04/03 MADISON CONFIRMED TORNADO AT I40
AND HOLLYWOOD IN THE
CITY. REPORTED BY MADISON
COUNTY EMA.
1140 PM JACKSON TN TORNADO
05/04/03 MADISON TORNADO IN DOWNTOWN
JACKSON. REPORTED BY
MADISON COUNTY EMA.
1140 PM 4NE BROWNSVILLE TN WIND DAMAGE
05/04/03 HAYWOOD LARGE TREES AND
POWERLINES DOWN AT I40
EXIT 66. REPORTED BY
SPOTTER.
1140 PM JACKSON TN TORNADO
05/04/03 MADISON ROOF DAMAGE TO PROCTOR
AND GAMBLE FACTORY ON
EAST SIDE OF CITY.
VEHICLES NEARBY DAMAGED.
REPORTED BY SPOTTER.
1140 PM JACKSON TN TORNADO
05/04/03 MADISON *** 1 DEAD ***
ONE FATALITY CONFIRMED IN
A SUBDIVISION THAT
SUFFERED UNBELIEVABLE
DAMAGE. REPORTED BY
MADISON COUNTY EMA.
1140 PM JACKSON TN TORNADO
05/04/03 MADISON SEVERAL INJURIES IN
DOWNTOWN AREA. EOC
DAMAGED FROM A DIRECT
HIT. ALTERNATE EOC IN
OPERATION. COMMUNICATIONS
SYSTEM OUT. POST OFFICE
FEDERAL COURT HOUSE AND
BANKS DAMAGED.
1154 PM BROWNSVILLE TN WIND DAMAGE
05/04/03 HAYWOOD TREES AND POWERLINES DOWN
IN RIVER HILL AREA.
REPORTED BY HAM RADIO
OPERATOR.
1159 PM 4N HENDERSON TN WIND DAMAGE
05/04/03 CHESTER TREES DOWN ON HWY 200.
REPORTED BY CHESTER
COUNTY EMA.
1200 AM LEXINGTON TN WIND DAMAGE
05/05/03 HENDERSON TREES DOWN. REPORTED BY
SPOTTER.
1200 AM JACKSON TN TORNADO
05/05/03 MADISON DAMAGE TO POLICE STATION
...FIRE STATION...JAIL
AND SEVERAL HOMES.
REPORTED BY MADISON
COUNTY EMA.
1200 AM ATWOOD TN TORNADO
05/05/03 CARROLL HOME DESTOYED AND SEVERAL
HOMES DAMAGED. TREES
DOWN. REPORTED BY CARROLL
COUNTY EMA.
1200 AM JACKSON TN TORNADO
05/05/03 MADISON *** 4 DEAD ***
FOUR FATALITIES
CONFIRMED. 911 CENTER
GONE. PROCTOR AND GAMBLE
FACORY GONE. MAJORITY OF
DOWNTOWN BUILDINGS BADLY
DAMAGED. REPORTED BY
MADISON COUNTY 911.
1201 AM 6W LEXINGTON TN 1.75 INCH HAIL
05/05/03 HENDERSON ON HWY 412. REPORTED BY
HENDERSON COUNTY EMA.
1230 AM PINSON TN WIND DAMAGE
05/05/03 MADISON TREES DOWN. REPORTED BY
SPOTTER.
0200 AM JACKSON TN FLOODING
05/05/03 MADISON AT THE HWY 45 BYPASS AND
SOUTH HIGHLAND. REPORTED
BY SPOTTER.
0240 AM GOODWIN AR 1.75 INCH HAIL
05/05/03 ST. FRANCIS REPORTED BY ST. FRANCIS
COUNTY SHERIFFS OFFICE.
0240 AM PALESTINE AR 1.75 INCH HAIL
05/05/03 ST. FRANCIS REPORTED BY ST. FRANCIS
COUNTY SHERIFFS OFFICE.
0240 AM WHEATLEY AR 1.75 INCH HAIL
05/05/03 ST. FRANCIS REPORTED BY ST. FRANCIS
COUNTY SHERIFFS OFFICE.
0245 AM WHEATLEY AR 1.75 INCH HAIL
05/05/03 ST. FRANCIS REPORTED BY THE BRINKLEY
POLICE.
0412 AM LEWISBURG MS 0.75 INCH HAIL
05/05/03 DESOTO HWY 304 EAST OF
LEWISBURG. REPORTED BY
SPOTTER.
0435 AM MOUNT PLEASANT MS TORNADO
05/05/03 MARSHALL HOMES DAMAGED IN CLEAR
CREEK. 4 TO 5 FOOT
DIAMETER TREE DOWN.
REPORTED BY FIRE
DEPARTMENT.Special weather statement, May 5, 5:25 AM CST, 2 hours 40 minutes before
MSZ001-051145-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 AM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF EUDORA AT 625 AM
CDT...MOVING EAST AT 65 MPH.
PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 5:50 AM CST, 2 hours 15 minutes before
MSZ002-051200-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MARSHALL COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 25 MILES WEST OF RED BANKS AT 650
AM CDT...MOVING EAST AT 65 MPH.
PEOPLE IN MARSHALL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 6:44 AM CST, 1 hour 21 minutes before
TNZ090-051300-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED OVER GRAND
JUNCTION AT 744 AM CDT...MOVING NORTHEAST AT 40 MPH.
PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:21 AM CST, 44 minutes before
MSZ005-051330-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
821 AM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN COUNTY.
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 2 MILES
WEST OF WALNUT AT 821 AM CDT...MOVING EAST AT 35 MPH.
PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:48 AM CST, 17 minutes before
MSZ006-TNZ091-092-051400-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN...MCNAIRY AND
TISHOMINGO COUNTIES.
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES
SOUTHWEST OF ACTON AT 848 AM CDT...MOVING EAST AT 45 MPH.
PEOPLE IN HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY.
Event by event
7 hail, 5 tornado, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Tornado, McNairy
- When
- May 5, 8:05 AM CST to 8:10 AM CST
- Where
- McNairy County, Guys
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.033, -88.567
A tornado briefly touched down near Guys producing little damage.
Tornado, Hardin
- When
- May 5, 8:50 AM CST to 8:55 AM CST
- Where
- Hardin County, Crump
- Rating
- F0
- Path length
- 0.8 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -88.317
A tornado briefly touched down near the town of Crump producing little damage.
Thunderstorm Wind, Hardin
- When
- May 5, 9:00 AM CST to 9:05 AM CST
- Where
- Hardin County, 1 mi E of Swift
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.350, -88.133
Several trees were blown down.
Tornado, Gibson
- When
- May 5, 12:26 PM CST to 12:30 PM CST
- Where
- Gibson County, Humboldt
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.817, -88.917
A tornado briefly touched down near Humboldt producing little damage.
Tornado, Madison
- When
- May 5, 12:45 PM CST to 12:53 PM CST
- Where
- Madison County, 10 mi W of Jackson
- Rating
- F0
- Path length
- 4 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.617, -89.017
The tornado touched down west of Jackson along Highway 74 and moved northeast. Several trees and power lines were knocked down.
Hail, Haywood
- When
- May 5, 1:35 PM CST to 1:40 PM CST
- Where
- Haywood County, 2 mi W of Brownsville
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.600, -89.300
Hail, Madison
- When
- May 5, 2:08 PM CST to 2:20 PM CST
- Where
- Madison County, Jackson
- Measured
- 1 in hail
- Property damage
- $150
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.617, -88.833
Hail, Dyer
- When
- May 5, 2:40 PM CST to 2:55 PM CST
- Where
- Dyer County, Dyersburg
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.033, -89.383
Hail, Henderson
- When
- May 5, 2:42 PM CST to 2:50 PM CST
- Where
- Henderson County, Lexington
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.650, -88.400
Hail, Dyer
- When
- May 5, 3:00 PM CST to 3:05 PM CST
- Where
- Dyer County, 1 mi N of Newbern
- Measured
- 1.25 in hail
- Property damage
- $250
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -89.267
Hail, Obion
- When
- May 5, 3:35 PM CST to 3:55 PM CST
- Where
- Obion County, Cloverdale
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.233, -89.333
Several cars and homes were damaged.
Thunderstorm Wind, Crockett
- When
- May 5, 5:38 PM CST to 5:45 PM CST
- Where
- Crockett County, 4 mi E of Friendship
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.917, -89.167
Some trees and power lines were blown down.
Tornado, Gibson
- When
- May 5, 6:15 PM CST to 6:20 PM CST
- Where
- Gibson County, Gibson
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.867, -88.850
A tornado briefly touched down producing little damage.
Thunderstorm Wind, Gibson
- When
- May 5, 6:30 PM CST to 6:35 PM CST
- Where
- Gibson County, Milan
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.917, -88.767
Three homes were damaged. Some trees were blown down.
Flash Flood, Lake
- When
- May 5, 8:00 PM CST to 9:30 PM CST
- Where
- Lake County, Ridgely
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Many streets were flooded.
Hail, Tipton
- When
- May 5, 11:15 PM CST to 11:20 PM CST
- Where
- Tipton County, Atoka
- Measured
- 1.25 in hail
- Property damage
- $250
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.433, -89.783
Flash Flood, McNairy
- When
- May 6, 3:45 AM CST to 5:00 AM CST
- Where
- McNairy County, Selmer
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Several streets were flooded.
Flash Flood, Hardeman
- When
- May 6, 4:00 AM CST to 5:30 AM CST
- Where
- Hardeman County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Several roads across the county were flooded.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356287, 5356288, 5356289, 5356286, 5356283, 5356223, 5356216, 5356217, 5356218, 5356219, 5356220, 5356281, 5356290, 5356284, 5356285, 5356282, 5356221, 5356222.